EJMCR. 2019; 3(2): 91-94

Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report

Authors: Khalid Al Noaim, Amir Babiker, Angham Al Mutair, Mohsen Al Atawi, Mohammed Al Dubayee, Fahad Al Juraibah, Ibrahim Al Alwan.

ABSTRACT

Background: Insulin overdose can result in fatal hypoglycemia. We report on a diabetic child who received an unintentional insulin overdose. Case presentation: A 13-year-old girl with type1 diabetes, who was on insulin pump therapy, developed high blood glucose (BG) level due to pump malfunction. She gave herself 7 ml (700 units) instead of 7 units by an error. She presented to hospital 2 hours later when this was recognized. The initial BG in the emergency room was 13.9 mmol/L. A dextrose infusion was started 6 hours after the insulin injections when her BG dropped significantly before it reached a lowest level of 3.3 mmol/L 9 hours after the event. It was only possible to discontinue this infusion 15 hours after insulin injections when BG was stable. Conclusion: Hypoglycemia could be delayed in insulin overdose in diabetic children. This may necessitate prolonged monitoring beyond the usual half-life of insulin.

Keywords:
Insulin, overdose, delayed hypoglycemia, dextrose, glucagon, aspart, diabetes, case report


View PDF
Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report


Authors
Khalid Al Noaim
College of Medicine, King Faisal University, Al Ahsa, Saudi Arabia
PubMed articlesGoogle scholar articles

Amir Babiker
College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles

Angham Al Mutair
College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles

Mohsen Al Atawi
College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles

Mohammed Al Dubayee
College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles

Fahad Al Juraibah
Department of Pediatrics, Ministry of the National Guard Health Affairs, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles

Ibrahim Al Alwan
College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia
PubMed articlesGoogle scholar articles


Correspondence to:
. Khalid#Ibrahim#Al Noaim, College of Medicine, King Faisal University, Al Ahsa, Saudi Arabia; kalnoaim@kfu.edu.sa; n3aaim@hotmail.com

Publication history
Received 26 Apr 2019
Accepted 07 May 2019
Published in print 29 May 2019

How to cite this article?

Export to EndNote Export to refMan

Pubmed Style

Noaim KA, Babiker A, Mutair AA, Atawi MA, Dubayee MA, Juraibah FA, Alwan IA. Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. EJMCR. 2019; 3(2): 91-94. doi:10.24911/ejmcr/173-1556259277


Web Style

Noaim KA, Babiker A, Mutair AA, Atawi MA, Dubayee MA, Juraibah FA, Alwan IA. Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. http://www.ejmcr.com/?mno=45609 [Access: October 18, 2019]. doi:10.24911/ejmcr/173-1556259277


AMA (American Medical Association) Style

Noaim KA, Babiker A, Mutair AA, Atawi MA, Dubayee MA, Juraibah FA, Alwan IA. Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. EJMCR. 2019; 3(2): 91-94. doi:10.24911/ejmcr/173-1556259277


Vancouver/ICMJE Style

Noaim KA, Babiker A, Mutair AA, Atawi MA, Dubayee MA, Juraibah FA, Alwan IA. Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. EJMCR. (2019), [cited October 18, 2019]; 3(2): 91-94. doi:10.24911/ejmcr/173-1556259277


Harvard Style

Noaim, K. A., Babiker, . A., Mutair, . A. A., Atawi, . M. A., Dubayee, . M. A., Juraibah, . F. A. & Alwan, . I. A. (2019) Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. EJMCR, 3 (2), 91-94. doi:10.24911/ejmcr/173-1556259277


Turabian Style

Noaim, Khalid Al, Amir Babiker, Angham Al Mutair, Mohsen Al Atawi, Mohammed Al Dubayee, Fahad Al Juraibah, and Ibrahim Al Alwan. 2019. Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. European Journal of Medical Case Reports, 3 (2), 91-94. doi:10.24911/ejmcr/173-1556259277


Chicago Style

Noaim, Khalid Al, Amir Babiker, Angham Al Mutair, Mohsen Al Atawi, Mohammed Al Dubayee, Fahad Al Juraibah, and Ibrahim Al Alwan. "Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report." European Journal of Medical Case Reports 3 (2019), 91-94. doi:10.24911/ejmcr/173-1556259277


MLA (The Modern Language Association) Style

Noaim, Khalid Al, Amir Babiker, Angham Al Mutair, Mohsen Al Atawi, Mohammed Al Dubayee, Fahad Al Juraibah, and Ibrahim Al Alwan. "Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report." European Journal of Medical Case Reports 3.2 (2019), 91-94. Print. doi:10.24911/ejmcr/173-1556259277


APA (American Psychological Association) Style

Noaim, K. A., Babiker, . A., Mutair, . A. A., Atawi, . M. A., Dubayee, . M. A., Juraibah, . F. A. & Alwan, . I. A. (2019) Delayed hypoglycemic effect of insulin overdose in a diabetic child: a case report. European Journal of Medical Case Reports, 3 (2), 91-94. doi:10.24911/ejmcr/173-1556259277


Share this article

Click the icon of the social media platform on which you would like to share this article.

Article Statistics

Viewed: 970
Downloaded: 48
Cited: 0

Request permissions

If you wish to reuse any part or all of this article please contact the copyright holder, contact@ejmcr.com.

Copyright © 2018 Discover Publishing Group. All Rights Reserved.